Maine, 2013

Damaging Wind in Maine, July 30, 2013

July 30, 2013 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm developed across central Piscataquis county during the early morning hours of the 30th. The storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across central Piscataquis county during the early morning hours of the 30th. The storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 29, 10:27 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 10:27 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1127 PM EDT MON JUL 29 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. ANOTHER TROUGH OF LOW
PRESSURE WILL CROSS THE REGION ON TUESDAY...FOLLOWED BY HIGH
PRESSURE BUILDING ACROSS THE REGION WEDNESDAY AND MOVING EAST
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...

11:30 PM UPDATE...A LINE OF SHOWERS IS MOVING THROUGH NORTHERN
PISCATAQUIS...SOUTHERN PENOBSCOT AND HANCOCK COUNTIES WITH A
SMALL THUNDERSTORM IN HANCOCK COUNTY. FORECAST WAS UPDATED TO
CARRY THIS SHOWERS EAST THE NEXT FEW HOURS. LATER TONIGHT SOME
PATCHY FOG AND SOME SCATTERED SHOWERS ACROSS THE NORTH CAN BE
EXPECTED.

ANY FOG SHOULD DISSIPATE FASTER WED MORN THAN THIS PRIOR MORN...
WITH MORE IN THE WAY OF WRLY COMPONENT LLVL WINDS. THEREFORE...
SKIES WILL BE PTLY TO MSLY SUNNY MID TO LATE MORN WED...THEN
CLD OVR TO AT LEAST BKN CVRG BY AFTN AS THE UPPER TROF AXIS
CROSSES NRN PTNS OF THE REGION. FOR NOW WE TRANSITION ISOLD
MORN SHWRS TO AFTN SCT TSTMS MSLY ACROSS THE N HLF OF THE FA
GIVEN MODEL PROJECTED AFTN SBCAPES OF 500 TO 1000J/KG...WITH THE
BEST STEEPEST MID LVL LAPSE RATES CROSSING ACROSS THE FAR N.
WILL HOLD OFF ON ANY ENHANCED WORDING ATTM...BUT CANT RULE
AN ISOLD STORM CAPABLE OF PRODUCING OF STRONG WINDS AND SMALL
HAIL. WITH WARMER AFTN 925-850 MB TEMPS...HI TEMPS SHOULD RECOVER
WELL INTO THE 70S AND EVEN NEAR 80 DEG F BY LATE AFTN ACROSS MOST
LOCATIONS.

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL MOVE NORTHEAST OF THE REGION TUESDAY
EVENING. ANY LINGERING SHOWERS EARLY TUESDAY EVENING WILL GIVE WAY
TO PARTLY CLOUDY TO MAINLY CLEAR SKIES. LOWS TUESDAY NIGHT WILL BE
NEAR SEASONAL WITH LOW TO MID 50S NORTH AND UPPER 50S TO NEAR 60
DOWNEAST. DRY CONDITIONS SHOULD PERSIST WEDNESDAY AND WEDNESDAY
NIGHT AS HIGH PRESSURE BUILDS ACROSS THE REGION. HIGH PRESSURE WILL
MOVE EAST THURSDAY IN ADVANCE OF THE NEXT TROUGH APPROACHING FROM
THE WEST. EXPECT INCREASING CLOUDS THURSDAY WITH THE CHANCE OF
SHOWERS MOVING INTO WESTERN AREAS LATE THURSDAY AFTERNOON OTHERWISE
IT SHOULD REMAIN DRY THE BULK OF THE DAY THURSDAY. TEMPERATURES
WILL BE NEAR NORMAL WEDNESDAY THROUGH THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER LEVEL LOW AND SURFACE LOW WILL BE QUASI STATIONARY OVER
NORTHERN ONTARIO AND HUDSON BAY. A BOUNDARY WILL STRETCH SOUTH FROM
THE SURFACE LOW AND THIS WILL BE THE FOCUS POINT FOR POPS GOING
INTO THURSDAY NIGHT INTO FRIDAY NIGHT. SATURDAY EXPECT CHANCES OF
SHOWERS EARLY AND POSSIBLY A THUNDERSTORM IN THE AFTERNOON. UPPER
LEVEL LOW WILL FINALLY START MOVING MORE EAST GOING INTO SUNDAY
WITH CONTINUED CHANCES OF SHOWERS AS WAVES CONTINUE TO ROTATE
THROUGH THE LARGER UPPER LEVEL LOW. THERE IS SOME DIVERGENCE IN
THE MODELS RELATED TO MONDAY WITH THE 12Z GFS SHOWING THE RIDGE
BUILDING IN AND THE 00Z ECMWF WANTS TO HINT AT AFTERNOON SHOWERS
RIGHT NOW WILL LEAN TOWARD PREVIOUS FORECAST AND GFS. OVER NIGHT
SUNDAY INTO MONDAY EXPECT SOME CLEARING AS A RIDGE BUILDS INTO
THE REGION. TEMPERATURES WILL GENERALLY STAY NEAR NORMAL THROUGH
THE PERIOD.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: WILL CONT WITH MVFR CLGS AND ATTMS VSBYS IN SHWRS/TSTMS
SPCLY NRN/CNTRL TAF SITES...THEN XPCT SITES TO LOWER TO IFR OR LIFR
LATER TNGT WITH PATCHY FOG.

SHORT TERM: MAINLY VFR CONDITIONS TUESDAY NIGHT THROUGH THURSDAY.
EXPECTING POSSIBLE MVFR WITH SHOWERS AND THUNDERSTORMS FOR FRIDAY
AND SATURDAY.

&&

.MARINE...
NEAR TERM:
UPDATE 0555 EDT: HAVE ADJUSTED WAVES WITH NAM/SWAN THROUGH TONIGHT
TO TAKE ADVANTAGE OF BETTER RESOLUTION CLOSE TO THE COAST. LONG
PERIOD WAVES CONTINUE TO ARRIVE IN LOCAL WATERS FROM FETCH LOCATED
TO THE SOUTH OF NEW ENGLAND. WAVE MODEL SPECTRAL INDICATES TWO
PRIMARY WAVE GROUPS...ONE FROM SOUTH...ANOTHER FROM SOUTHEAST BOTH
AT 8 SECONDS/2-3 FEET. THERE IS ALSO A SECONDARY LONG PERIOD GROUP
FROM SOUTHEAST 1 FOOT/15-16 SECONDS. EXPECT LONG PERIOD WAVE
SYSTEMS TO PERSIST THROUGH TONIGHT BUT STAY BELOW SCA.

SHORT TERM: WINDS/SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH THE PERIOD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
Hazardous weather outlook, Jul 29, 2:36 AM EST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
336 AM EDT MON JUL 29 2013

MEZ001>006-010-011-015>017-029>032-300745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
336 AM EDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-300745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
336 AM EDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 154 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 30, 1:48 AM EST
Where
Piscataquis County, Kineo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.700, -69.730

Numerous trees were toppled on Mount Kineo by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467672.